Calcium Channel Blockers?

Discussion in 'General Parenting' started by Loving Abbey 2, May 4, 2008.

  1. Loving Abbey 2

    Loving Abbey 2 Not really a Newbie

    Has anyone used this type of medication for bipolar?

    I was looking through "The Bipolar Child" again-the medication section to see what she hasn't tried yet. And she has never tried that type of medication.

    Also, has anyone had any luck with Trileptal? difficult child was on that as her first medication at age 4, it worked well but she always needed an increase and maxed out the dose. I was thinking maybe another trial since she is older.

    I'm grasping at straws for the meeting with the psychiatrist tomorrow morning, so long as he doesn't blow us off again. And he may not actually add anything, as he is a--hmmm, we'll call him a donkey, but I would like to at least have some ideas of my own to bring to the table.
     
  2. Sara PA

    Sara PA New Member

    What are you trying to treat?

    There's a bipolar diagnosis but no mood stabilizer. There should be one. There is an anxiety diagnosis. Amphetamines (Adderall) should be taken by people with high anxiety. And Singulair psychaitric side effects include "behavior and mood related changes [agitation including aggressive behavior, bad/vivid dreams, depression, feeling anxious, hallucinations (seeing things that are not there), irritability, restlessness, suicidal thoughts and actions (including suicide), tremor, trouble sleeping]".
     
  3. Loving Abbey 2

    Loving Abbey 2 Not really a Newbie

    Opps I forgot to take off the adderall. Yes it caused more problems than anything else. She took it for a week, I didn't think it would be a good plan but she has been on so many medication's I had to at least give it a try. difficult child has run the gamit of mood stabilizers. She either had intolerable side effects or they didn't work. Seroquel has been the only anti-pyschotic she has been able to tolerated and been effective. The singular has not had any effects on her mood or mental health--at least that I can tell. If she misses it for more than a day she gets a sinus infection. It's the most effective thing for her allergies.

    As for what we need to medications for it is mood stabilzation mostly. she has those split-second explosions over the tiniest thing and eventually calms down and is really remorseful but it's only temporary. Of course there's also the hyper manic times, anxious times, and whiney depression times. All throughout the course of one day. So really just need some mood stabilzers and she's tried them all with either severe side effects but works, or no side effects and doesn't work. It's a shame she couldn't stay on the lithium, it was the best one (with Seroquel).

    So that's why I'm trying to think outside of the box and the book notes that calcium channel blockers can be effective. But I wanted to know if anyone had any real experience with them.
     
  4. witzend

    witzend Well-Known Member

    Calcium Channel Blockers are primarily a high blood pressure medication. Secondarily, and infrequently, they are used as an antiepileptic. I have never heard of them being used for Bi-Polar. Is this a new application for them, or off-label use?
     
  5. klmno

    klmno Active Member

    We're going through similar medication issues- and difficult child is apparently sensitive to medications and has trouble with anything more than low dosages. One thing that has helped, using lithobid instead of regular lithium, using depakote er, etc- you might have tried that but just thought I would mention it. Since difficult child has too many side effects to titrate up more on these, now an AP is being added. We're playing the "juggle game" to try to find an effective combination of dosages.

    PS For my difficult child, which of course varies from person to person, the lithobid normally takes care of sleeplisness and raging and depakote er normally takes care of the hyperness (excessive speech, hypomania stuff). The past few weeks, nothing has been taking care of any of it...
     
  6. Loving Abbey 2

    Loving Abbey 2 Not really a Newbie

    So maybe this will help:

    Verapamil -treatment of mania
    Isradipine-anecdotal reports of effectiveness with rapid cycling

    But I have never heard of thier use
     
  7. klmno

    klmno Active Member

    http://www.rxlist.com/drugs/alpha_a.htm

    I use this link sometimes for researching medications. I have no idea how accurate it is so I would not give difficult child any particular medication based on info obtained here only. I looked up the two you have mentioned and it doesn't indicate that they are used for mood stabilization- I have never heard of any of their brand names either. Maybe others here will be familiar with them.
     
  8. Sara PA

    Sara PA New Member

    The information for the various drugs under the Professional tab on RxList comes directly from the the FDA approved (and required) prescribing information, aka the label. RxList puts the information in a different order but the wording is the exact wording. I don't know how quickly they get up revisions when they are made but I think it's within days of the approval of the revision.

    The information under the Consumer tab is the Patient Information put out by the manufacturer.

    RxList is a reliable source.
     
  9. klmno

    klmno Active Member

    Thanks, Sara!!
     
  10. fuddleduddledee

    fuddleduddledee New Member

    I was initially given inderal (beta blocker) and then at a later date the inderal was switched to verapermil for high blood pressure. Both medications worked for my blood pressure but, as an added benefit both of these medications removed panic attacks I had suffered for at least twelve years. I have now been on one of these medications or the other for the last twenty-two years. I have not suffered any anxiety since taking these medications, I have not had a panic attack in twenty two years. For me, these medications have been truly life altering. The verapermil keeps me calm, cool, and collected. I wanted to see if it would work for my son's anxiety but he refused to try it when I had finally convinced the doctor to prescribe it for him. This is my own personal experience and I cannot say it would work for anyone else.
     
  11. Loving Abbey 2

    Loving Abbey 2 Not really a Newbie

    Well, I guess it is all irrelavent now. the psychiatrist doesn't want to any new medications. He did increase the Seroquel but that is it. He thinks Abbey is showing such a wide variety of symptoms that we need to wait for the homebased team to get a good look at her to help with figuring it out. Which means, I have no idea what is happening and I don't want to risk messing it up by giving her new medications.

    We see the new psychiatrist 5/21. I guess I just have to make it until then. but realistically, he probably will not want to do anything either because it will be the first time meeting her.

    I'm tired. Gotta get back to work now...
     
  12. susiestar

    susiestar Roll With It

    I have used verapimil for migraine prevention. Never heard of it for bipolar. It made me very very ill.

    Is there any way to use medications to treat the side effects generated by the mood stabilizers that caused them but worked? I know sometimes in my own treatment we use medications to treat side effects so a much needed medication can be used.

    I hope you find some answers.

    Susie
     
  13. klmno

    klmno Active Member

    difficult child's psychiatrist says that some side effects can be decreased by adding another medication- but then there is the issue of how many medications do you end up putting the kid on. Since difficult child has been diagnosis'd less than a year (or about a year), we have been trying different combo's of mood stabilizers. But, we might very well be dealing with this question very soon.
     
  14. Loving Abbey 2

    Loving Abbey 2 Not really a Newbie

    We tried that with the Abilify-Lithium combo, but it became too much. She had to take a thyroid medication for the lithium side effects, then propanerol (sp?) for temors-which didn't work. She was also mentally foggy and had bad head aches. Then it was take tylenol for the head aches, can't do anything about the foggyness, etc. So we had to quite on those medications. As for all the other medications, it was severe side effects, lab levels that were getting into the dangerous range, hallucinations, being lethargic in the true sense of the word (sleeping all the time, not wanting to move or do anything at all, and having no reactions good or bad to things at all--basically dead in a living body).

    She's always had extreme reactions to medications. She has extreme reactions to everything! LOL!
     
  15. smallworld

    smallworld Moderator

    Has she done a good trial of Lamictal? My son is doing very well on a Lamictal/Seroquel combo (with Zonegran thrown in for extra mood stabilization).
     
  16. Loving Abbey 2

    Loving Abbey 2 Not really a Newbie

    Not yet on the lamictal. She had taken two doses of lamictal (5mg) when she went in to the psychiatric hospital. They had her discontinue because the plan was to get her off of medication's to see what her baseline was.

    I take Lamitcal for depression only and it helps me quite a bit. But I also don't have some of her symptoms of aggression, explosions, and mania.

    We see a new psychiatrist on May 21st-hour long medication evaluation. I have been asking around and people seem to say he does a great psychiatric evaluation. So I'm trying to just hold on until then, but that is so far away. I'll have to remember the lamictal when I meet with him. The psychiatric hospital psychiatrist that we have been working with and will meet with again prior to the new psychiatrist appointment. will not add anything new or old.
     
Loading...